Article

Neuroleptic malignant syndrome due to three atypical antipsychotics in a child.

Division of Child and Adolescent Psychiatry, Department of Psychiatry, Seoul National University Bundang Hospital, Seoul, Korea.
Journal of Psychopharmacology (Impact Factor: 2.81). 08/2005; 19(4):422-5. DOI: 10.1177/0269881105053310
Source: PubMed

ABSTRACT Neuroleptic Malignant Syndrome (NMS) is a rare, potentially fatal and idiosyncratic drug reaction. It is characterized by a sudden loss of body temperature control, renal and respiratory failure, muscle rigidity, loss of consciousness and impairment of autonomic nervous system. Although NMS was previously associated with the use of classical high-potency neuroleptics, cases have started to emerge with atypical neuroleptics. This article discusses the first case of NMS in a child, induced by the use of risperidone, olanzapine and quetiapine.

0 Bookmarks
 · 
68 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Neuroleptic malignant syndrome (NMS) is a severe iatrogenic complication of treatment with antipsychotic medication. The aim of this review is to provide the clinical characteristics and treatments of children and adolescents with NMS. Searches were conducted in Medline, Korean studies Information Service System (KISS), and Research Information Service System (RISS). Sixteen case reports and two review articles were selected in Medline, and two Korean cases reported in department of emergency medicine and pediatrics were selected from RISS. Heterogeneous and atypical presentations of NMS were observed in children and adolescents. Some noticeable differences were observed between adult patients and child patients with NMS. In addition, symptom presentations related to atypical antipsychotic agents differed from those of typical ones. In treatment, bromocriptine and benzodiazepine were recommended for management of symptoms. In particular, electroconvulsive therapy (ECT) was a useful treatment option. For prevention and early detection of NMS in children and adolescents, evaluation of risk factors and understanding of diagnostic features of NMS are very important.
    03/2013; 24(1). DOI:10.5765/jkacap.2013.24.1.13
  • Source
  • [Show abstract] [Hide abstract]
    ABSTRACT: Olanzapine is frequently prescribed in young children for psychiatric conditions. It may be an option for chemotherapy-induced nausea and vomiting (CINV) control in children. The objective of this review was to describe the safety of olanzapine in children less than 13 years of age to determine if safety concerns would be a barrier to its use for CINV prevention. Electronic searches were performed in MEDLINE, EMBASE, Cochrane Central Register of Controlled Trials, Web of Science and Scopus. All studies in English reporting adverse effects associated with olanzapine use in children younger than 13 years or with a mean/median age less than 13 years were included. Adverse outcomes were synthesized for prospective studies. A total of 47 studies (17 prospective) involving 387 children aged 0.6-18 years were included; nine described olanzapine poisonings. Weight gain or sedation were reported in 78 % [95 % confidence interval (CI) 63-95] and 48 % (95 % CI 35-67), respectively. Extrapyramidal symptoms or electrocardiogram abnormalities were reported in 9 % (95 % CI 4-21) and 14 % (95 % CI 7-26), respectively. Elevation in liver function tests or blood glucose abnormalities were reported in 7 % (95 % CI 2-20) and 4 % (95 % CI 1-17), respectively. No deaths were attributed to olanzapine. No studies were identified with a primary focus on evaluating safety, and the adverse effects reported in the included studies were heterogeneous. Most adverse events associated with olanzapine use in children less than 13 years of age are of minor clinical significance. These findings support the exploration of olanzapine for the prevention of CINV in children in future trials.
    Drug Safety 08/2014; 37(10). DOI:10.1007/s40264-014-0219-y · 2.62 Impact Factor